Iowa, 2008

Damaging Wind in Iowa, June 27, 2008

June 27, 2008 · NWS ARX · 1 event in 1 county or zone

A cold front moved over northeast Iowa during the early evening hours of June 27th. A line of isolated severe thunderstorms developed along the cold front and produced strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved over northeast Iowa during the early evening hours of June 27th. A line of isolated severe thunderstorms developed along the cold front and produced strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 2:55 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 2:55 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT FRI JUN 27 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

A PRE FRONTAL TROUGH EXTENDED FROM BAUDETTE MINNESOTA TO DES MOINES
IOWA. FURTHER WEST...A COLD FRONT WAS LOCATED ACROSS THE EASTERN
DAKOTAS LANGDON NORTH DAKOTA TO CHAMBERLAIN SOUTH DAKOTA. THERE IS
A WIND SHIFT ASSOCIATED WITH THE TROUGH AND A LINE OF STRONG TO
SEVERE THUNDERSTORMS ARE DEVELOPING ALONG THE TROUGH. AN ADDITIONAL
LINE OF THUNDERSTORMS ARE DEVELOPING THE COLD FRONT. THE ARX MESOWRF
SUGGESTS THAT THE COLD FRONT WILL CATCH UP WITH THE PRE FRONTAL
TROUGH AND THEN THIS LINE WILL MOVE THROUGH OUR AREA THIS EVENING.
WHILE THE 0-6KM SHEAR LOOKS SUFFICIENT FOR SEVERE THUNDERSTORMS...
THERE IS SOME QUESTION ON HOW MUCH INSTABILITY WILL BE AVAILABLE
WITH THE CLOUDS AND PRECIPITATION ALREADY ACROSS PARTS OF THE
AREA. WITH LIMITED CURVATURE IN THE HODOGRAPH...ANY SEVERE
WEATHER WILL BE PRIMARILY DAMAGING WINDS AND POSSIBLY LARGE HAIL.
IT APPEARS THAT THE SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM.

ON SATURDAY AND SATURDAY NIGHT...AN UPPER LEVEL LOW WILL MOVE
SOUTHEAST AND EAST THROUGH THE AREA. THIS SYSTEM IS 2 STANDARD
DEVIATIONS DEEPER THAN NORMAL... AND ITS 850 MB AND 700 MB
TEMPERATURES COLDER THAN NORMAL. WITH VERY COLD AIR ALOFT...STEEP
SURFACE TO 500 MB LAPSE RATES WILL DEVELOP DURING THE AFTERNOON
AND EARLY EVENING. AS A RESULT...WE WILL LIKELY SEE A RAPID
DEVELOPMENT OF CLOUDS...AND SHOWERS AND ISOLATED THUNDERSTORMS IN
THE MORNING. THIS PRECIPITATION WILL BE MOST WIDESPREAD FROM THE
AFTERNOON INTO EVENING. SOME HAIL MAY APPROACH SEVERE LIMITS IN
THE STRONGER THUNDERSTORMS.

ON SUNDAY...THE UPPER LEVEL LOW WILL BE MOVING EAST OF THE AREA.
THERE MAY BE ENOUGH INSTABILITY STILL AROUND FOR SOME SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS. NONE OF THESE THUNDERSTORMS
SHOULD BE SEVERE.

.LONG TERM...MONDAY THROUGH INDEPENDENCE DAY

THE 200 MB VELOCITY POTENTIAL ANOMALIES CONTINUE TO SHOW STRONG
TROPICAL FORCING ACROSS THE EASTERN PACIFIC AND CARIBBEAN...AND
ACROSS THE EASTERN ATLANTIC AND AFRICA. THE FORMER FORCING KEEPS A
LONG WAVE TROUGH ACROSS THE EASTERN UNITED STATES...AND A RIDGE
ACROSS THE WESTERN UNITED STATES THROUGH THE LONG TERM PORTION
OF THE FORECAST. THE 27.12Z MEDIUM RANGE MODELS ARE IN VERY GOOD
AGREEMENT THAT THIS PATTERN WILL CONTINUE. HOWEVER THE MODELS
ARE DIFFERING ON THE SPEED OF A COLD FRONT THAT WILL BE MOVING
SOUTH THROUGH THE REGION. WITH THE 27.00Z ECMWF AND 27.12Z GFS IN
EXCELLENT AGREEMENT THAT THE COLD FRONT WOULD PROVIDE SHOWERS AND
THUNDERSTORMS FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THE
PRECIPITATION WAS CONFINED TO THOSE TIME PERIODS. HOWEVER
IT LOOKS LIKE WE WILL HAVE TO RE-EVALUATE THIS FURTHER TOMORROW...
BECAUSE THE 27.12Z ECMWF SHOWS THAT THIS FRONT WILL STALL OUT ACROSS
THE REGION...AND IT PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS
FROM TUESDAY NIGHT THROUGH AT LEAST INDEPENDENCE DAY. THIS IS
VERY SIMILAR TO WHAT THE 27.06Z GFS SHOWED.

&&

.AVIATION...TONIGHT THROUGH SATURDAY

CONCERN TO AVIATION WILL BE STRONG COLD FRONTAL BOUNDARY SHIFTING
ACROSS THE TAF SITES THROUGH EARLY EVENING. SCT -TSRA WILL SLOWLY
INCREASE IN COVERAGE/ORGANIZATION THROUGH THE AFTERNOON AND EARLY
EVENING AS THEY SHIFT OVER THE SITES. COULD SEE SOME WIND GUSTS TO
45KT OR SO IF LINEAR STORM MODE IS REALIZED. HAIL NOT OUT OF THE
QUESTION IN THE STRONGEST STORMS. EXPECT MODERATE WNWLY WINDS IN THE
WAKE OF THE FRONT FROM 8-13 KTS THROUGH MUCH OF THE NIGHT. STRONG
SECONDARY WEATHER SYSTEM ALOFT FOR SATURDAY SET TO BRING QUICK
INCREASE IN CUMULUS/SHRA AS RAPID DESTABILIZATION OCCURS WITH COLD
TEMPERATURES ALOFT. SHRA SHOULD BECOME NUMEROUS AS THE DAYTIME WEARS
ON SATURDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

01/01/01
Hazardous weather outlook, Jun 27, 8:53 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
953 AM CDT FRI JUN 27 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
953 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

STRONG AND A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO THIS EVENING...AS A COLD FRONT SHIFTS ACROSS THE REGION. THE
MAIN WINDOW FOR THE THUNDERSTORM DEVELOPMENT AND MOVEMENT THROUGH THE
AREA WILL BE BETWEEN 2 PM AND 9 PM. THE MAIN THREATS WITH THESE
STORMS WILL BE DAMAGING WIND GUSTS...AND LARGE HAIL. WHILE
THUNDERSTORMS WILL CERTAINLY CONTAIN HIGH RAINFALL RATES...THE
STORMS WILL LIKELY BE PROGRESSIVE...KEEPING HEAVY RAIN THREATS
LOCALIZED. WIDESPREAD FLOODING...OR FLASH FLOODING...IS NOT
EXPECTED...THOUGH URBAN AREAS MAY SEE TYPICAL RUNOFF ISSUES AND
STREET FLOODING WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY...BUT
SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS ACTIVITY.

NEXT...ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR
WEDNESDAY THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN
IF THESE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
PARTICULARLY BETWEEN 2 PM AND 9 PM. RAINFALL REPORTS WOULD ALSO BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RIECK/BINAU

In the hours before

Local storm report, Jun 27, 5:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     3 W JERICO              43.18N 92.32W
06/27/2008  E50.00 MPH       CHICKASAW          IA   AMATEUR RADIO

&&

BINAU

The radar

The La Crosse radar (KARX), 117 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chickasaw

When
June 27, 5:40 PM CST
Where
Chickasaw County, 3.02 mi SSW of Jerico
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
43.142, -92.299

A ham radio operator measured a peak wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98763.